Got a Question? Ask Dr. Mike
A question from a reader: I have been on a heart drug for many years. In the last several months I have had major problems with the generics. My doctor says it can't be the drugs but the side effects are different from drug store to drug store. Have you heard of anyone else having this problem with generics?
According to the U.S. Food and Drug Administration (FDA), all medications, including brand name drugs and generic drugs, must work well and be safe. Generic drugs use the same active ingredients as their brand name counterparts and, therefore, have the same risks and benefits.
Despite the fact that the active ingredient in a generic drug is the same as in the brand name drug, small differences could effect how the generic medication works in your body. This may be due to how the generic medication is produced or the type and amount of inactive materials present in the medication. For some people, these slight differences may cause the drug to be less effective or lead to side effects.
I would suggest the following:
- Buy your medication from only one pharmacy and talk with the pharmacist to make sure the medication is exactly the same from refill to refill.
- Before you leave the pharmacy, make sure that you have the correct medication and dose. If you are not sure, ask the pharmacist to take a look.
- Learn about your medication side effects and drug interactions to see if what you are experiencing is related to the medication. You can review this information in our drug database.
And, most important, keep in touch with your physician if you have continuing symptoms!
More Information from Dr. Mike
What do you think? Leave a comment below or in the Medication Forum.
Photo © webeye / istockphoto.com